# SDR 2011FA0000261

- Difficulty date: April 26, 2011
- Submitted: April 27, 2011
- Operation: General aviation
- Aircraft: N9295T
- Make and model: Cessna 180C
- Aircraft serial: 50795
- Aircraft time: 5,149 hours
- Engine: Cont O470L
- Engine time: 2,903 hours
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Valve Spring
- Part number: 631521637837
- Condition: Broken
- Location: Engine Cylinder
- Part time: 148 hours
- Component: Cylinder, Eci
- Component part number: AEC642068
- Stage of operation: CR
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

PILOT NOTED DURING CRUISE THAT NR 4 CYLINDER EGT & CHT INDICATIONS WERE DROPPING & RETURNED TO AIRPORT.  RUN UP FOUND ENGINE RAN SMOOTH WHEN RUNNING ON 1 MAG ONLY, LT OR RT, BUT ROUGH WHEN BOTH SELECTED.  START ON BOTH AND RUN UP TO 1600 RPM-SLIGHT ROUGHNESS AND NO EGT/CHT INDICATIONS. SELECT LT-RPM DROPS 100, ENGINE RUNS SMOOTH AND EGT/CHT RISE TO NORMAL LEVELS. SELECT RT-RPM REMAINS SAME AS LT, RUNS SMOOTH AND NORMAL INDICATIONS. RETURN TO BOTH-ENGINES IMMEDIATELY, RUNS SLIGHTLY ROUGH AND CHT/EGT TEMPS DROP TO BOTTOM OF GAUGE.  CHECKED MAG TIMING, TESTED SPARKPLUGS AND HARNESSES. DISCONNECTED IGNITION SWITCH & FOUND SYMPTOMS REMAINED THE SAME. CONFIRMED CHT & EGT PROBES WERE INDICATING CORRECTLY. CHECKED INDUCTION AND EXHAUST SYS AND PERFORMED COMPRESSION CHECK, ALSO PERFORMED VISUAL INSP OF CARB AND PRIMER SYS.  SEPARATED PLUG LEADS TO PREVENT CROSS ARCING, RUN UP STILL SAME AS ABOVE.  REMOVED NR4 ROCKER COVER AND FOUND BOTH EXHAUST VALVE SPRINGS BROKEN. INNER SPRING BROKEN IN HALF AND OUTER SPRING CRACKED 90 PERCENT THRU COIL.  ALL NR 4 INTAKE & EXHAUST SPRINGS WERE RUSTED.  CHECKED ALL VALVE SPRINGS & FOUND NR 1 INNER EXH, NR 5 INNER INT, & NR 6 OUTER INT ALSO BROKEN.  REPLACED ALL SPRINGS WITH NEW.  NEW CYLINDERS WERE INSTALLED AT O/H IN APRIL 2004 WITH 148 HOURS FLOWN TO DATE(APR 2011). NO OVERSPEED EVENTS ARE REMEMBERED BY PILOT/OWNER.
